Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 189, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 16, 2001, 7:05 PM CDT for Marion County, Kansas. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 16, 2001, 7:05 PM CDT (00:05 UTC)
- Expired
- Jun 16, 2001, 8:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Marion County, KS
The radar
The Wichita radar (KICT), 94 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 7:19 PM CDT | Hail 0.75 | Durham, KS | |
| Jun 16, 7:39 PM CDT | Hail 1.75 | Tampa, KS | |
| Jun 16, 7:49 PM CDT | Hail 1 | Tampa, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1220 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 2182 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.6
The text
As transmitted, in the capitals the NWS used until 2016.
698 WUUS53 KICT 170005 SVRICT KSC115-170100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 705 PM CDT SAT JUN 16 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 800 PM CDT. * AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF DURHAM...OR ABOUT 23 MILES NORTHEAST OF MCPHERSON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR DURHAM AROUND 710 PM CDT... NEAR TAMPA AROUND 715 PM CDT... 11 MILES NORTH OF HILLSBORO AROUND 720 PM CDT... 7 MILES NORTH OF MARION LAKE AROUND 725 PM CDT... NEAR LINCOLNVILLE AROUND 735 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION COUNTY UNTIL 800 PM CDT. LAT...LON 3860 9736 3830 9735 3829 9694 3859 9694 /CHANCE NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:17 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 16, 3:17 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 317 PM CDT SAT JUN 16 2001 FCST CONCERNS... CHCS OF CNVTN FM THIS EVE INTO EARLY SUNDAY MRNG... MAX TEMPS THRU 48HRS AND TEMP TRENDS/PCPN CHCS NEXT WEEK... LO LVL MSTR CNVGNC CONTS TO INCRS ACRS CNTRL KS INVOF STNRY FNTL BNDRY. AIRMASS HAD BCM VRY UNSTABLE AT WITH CAPES ABV 3000 J/KG. WHETHER CAP CAN BE OVRCOME FM COMBO OF SFC HTG AND CNVGNC/LIFT NR FNT IS THE MAIN FCST CONCERN IN THE NEAR TERM. CHCS APPEAR TO INCRS AFT DARK WITH AID OF NOCTURNAL LO LVL JET IMPINGING OVR FNTL BNDRY ACRS NCNTRL/NERN KS. FOR NOW PLAN ON CHC30 FOR RSL/SLN AREAS TNGT AND CHC20 FOR SCNTRL KS AND METRO ICT. WL CARRY SLGT CHC FOR SERN KS FOR LATE NGT WITH CORFIDI VECTORS SUGGESTING ANY NOCTURNAL CNVTN WL TEND TO DVLP SWD ACRS THE FLINT HILLS TWD 12Z. SEE SWOMCD 1211 FM THE SPC AND LATEST SPSICT FOR MESO/CNVTV DISCUSSIONS. ANY EARLY MRNG CNVTN SHOULD MOV E OF THE CWA BY AFTN AS WARMER MID LVL TEMPS/CAP DVLPS ACRS THE CWA FM THE W. PROGD H8 TEMPS AND 1000-850MB THKNS WOULD SUPPORT MID TO UPR 90S ACRS CNTRL KS SO WL LEAN TWD THE FWC BUT UNDERCUT BY A COUPLE DEGREES MOST LOCALES. FCST LOOKS WINDY AND HOT WITH LTL SGNFT CHCS FOR PCPN INTO MONDAY WITH TEMPS CONTG TO RUN AOA MAV/FWC. NEXT SGFNT CHC FOR CNVTN/PCPN LOOKS TO BE TUE AND WED AS STGR S/WVS IN ZONAL WLY FLO ALOFT ACRS THE NRN TIER PUSH SFC FNT GRADULY SWD INTO KS. A MORE SGFNT UPR TROF WL ROTATE SEWD ACRS LAKE WINNIPEG CANADA ON WED AND ACRS THE UPR MDWST THU. THIS SHOULD PUSH FNT AND RAIN CHCS S OF THE AREA WITH COOLER TEMPS ACRS THE CWA BY THU/FRI. FCSTID = 13/DARMOFAL ICT 69 96 72 96 / 20 20 5 5 HUT 68 98 72 97 / 30 20 5 5 EWK 68 97 72 96 / 30 20 5 5 EQA 67 94 71 94 / 20 20 5 5 WLD 69 95 72 95 / 20 20 5 5 RSL 67 97 71 96 / 30 20 5 5 GBD 68 98 72 97 / 30 20 5 5 SLN 69 100 74 98 / 30 20 5 5 MPR 68 99 73 97 / 30 20 5 5 CFV 66 92 70 93 / 20 20 5 5 CNU 66 92 70 93 / 20 20 5 5 K88 66 91 70 93 / 20 20 5 5 .ICT...NONE.
In the hours before
Special weather statement, Jun 16, 1:13 PM CDT, 5 hours 52 minutes before
KSZ032-033-047>053-067>069-082-083-091>093-162313-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
113 PM CDT SAT JUN 16 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND
PORTIONS OF SOUTH CENTRAL KANSAS
INCLUDING THE FOLLOWING COUNTIES:
IN CENTRAL KANSAS...
RUSSELL BARTON LINCOLN
ELLSWORTH RICE MCPHERSON
SALINE MARION CHASE
IN SOUTH CENTRAL KANSAS...
RENO HARVEY KINGMAN
HARPER SEDGWICK SUMNER
BUTLER COWLEY
SYNOPSIS:
THE ATMOSPHERE ACROSS SOUTH CENTRAL AND CENTRAL KANSAS IS BECOMING
VERY UNSTABLE THIS AFTERNOON. AS OF MID AFTERNOON...A STATIONARY
FRONT EXTENDS FROM NEAR LARNED TO HAYS TO NEAR MANHATTAN. A DRYLINE
IS ALSO ORGANIZING FROM NEAR PRATT SOUTH TO GAGE OKLAHOMA.
MOISTURE CONTINUES TO MOVE NORTH AND IS BEGINNING TO POOL NEAR THE
STATIONARY FRONT ACROSS CENTRAL KANSAS.
AS THE AFTERNOON PROGRESSES...TEMPERATURES WILL WARM INTO THE LOWER
90S AND DEWPOINTS WILL RISE INTO THE MIDDLE 60S. THIS WILL WEAKEN
THE CAP CURRENTLY IN PLACE AND SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP NORTHWEST OF A HUTCHINSON TO COTTONWOOD FALLS
LINE. BEST ESTIMATES ARE FOR STORMS TO DEVELOP AFTER 3 PM ACROSS
CENTRAL KANSAS.
MEANWHILE...THE DRYLINE IS FORECAST TO MOVE EAST TO NEAR A GREAT
BEND TO MEDICINE LODGE LINE BY 5 PM. TEMPERATURES NEAR THE DRYLINE
MAY RISE INTO THE UPPER 90S TO NEAR 100. THIS WILL BE SUFFICIENT
TO BREAK THE CAP AND ISOLATED STORMS MAY ALSO DEVELOP ACROSS THIS
REGION.
ALL STORMS WILL MOVE EAST OR SOUTHEAST AT 20 TO 30 MPH...AND WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY IN AREAS WHERE
SURFACE WINDS TURN SOUTHEASTERLY THIS EVENING.
SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED AFTER 3 PM ACROSS
CENTRAL KANSAS...MAINLY NORTH OF A HUTCHINSON TO COTTONWOOD FALLS
LINE. SPOTTER ACTIVATION MAY ALSO BE REQUIRED ACROSS SOUTH CENTRAL
KANSAS...MAINLY WEST OF A NEWTON TO WELLINGTON LINE AFTER 5 PM.Special weather statement, Jun 16, 6:01 PM CDT, 1 hour 4 minutes before
KSZ052-068-069-162330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 601 PM CDT SAT JUN 16 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 60 min |
| Jun 16, 7:52 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 38 min |
| Jun 16, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 61 min |
| Jun 16, 8:22 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 53 min |
| Jun 16, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.